Charting the maze of hypertension treatment

A case study for pharmacist intervention

Yamreudeewong W, et al. Pharmacist-assisted management of uncontrolled hypertension: a case report. Hosp Pharm 1998; 33:673-675, 697.

With patient profiling for hypertension treatment becoming more specific, and with increased choices available among the already different drug classes, trial and error is becoming a necessary evil, especially when a regimen is not working.

Advocating the "step-down" therapy of decreasing multidrug regimens as blood pressure becomes controlled (systolic < 140 mm Hg, diastolic < 90 mm/Hg), Weeranuj Yamreudeewong, PharmD, BCPS, clinical pharmacy coordinator for the Department of Veterans Affairs in Cheyenne, WY, recounts a successful though long-term pharmacist intervention.

John Doe, a 5' 3" patient weighing 64 kg, had been diagnosed with labile hypertension complicated by seizure disorder and hyperlipidemia eight years prior to Yamreudeewong's intervention. At the time the pharmacist began a treatment regimen, Doe, 58, had spent the last 22 months taking five drugs while continuing to carry a blood pressure of 178/104 mm Hg. His drug regimen consisted of nifedipine extended-release 60 mg twice daily; benazepril 40 mg once daily; clonidine 0.2 mg twice daily; doxazosin 8 mg twice daily; and hydrochlorothiazide 25 mg once daily.

Doe's new treatment, which ran from October 1995 to July 1997, was begun by increasing one of the two daily nifedipine (the morning dose) from 60 to 90 mg based on the uncontrolled nature of Doe's blood pressure.

Still uncontrolled after six weeks, Doe was switched from nifedipine to amlodipine 10 mg once daily, primarily to decrease the frequency of dosage. But after five weeks on amlodipine 10 mg, the dosage was increased to 15 mg, leading to controlled - but still high - blood pressure readings of 159/107 after eight weeks.

Next Yamreudeewong began taking Doe off of clonidine, tapering the dosage for five weeks before ending the drug. And with Doe's pressure remaining controlled, the pharmacist then discontinued the doxazosin over a three-week period.

But the treatment hit a snag when Doe's pressure began rising, leading to an increase of the benazipril dose to 30 mg twice daily over four weeks, then 40 mg for four weeks, and finally up to the maximum dosage of 80 mg also for four weeks. But that attempt didn't work, so Yamreudeewong switched the patient from benazepril to lisinopril.

"This drug switch was specifically based on the pharmacology of benazepril. Benazepril is a prodrug, meaning its effect is provided by its active metabolite, enazeprilat, and results from hepatic metabol ism. Unlike benazepril, lisinopril is not a prodrug and decreases blood pressure without the requirement of an active metabolite," says Yamreudeewong.

The lisinopril was dosed at 30 mg twice daily for four weeks, then to 40 mg twice daily for another four weeks. Doe's BP was controlled at that dosage of lisinopril in combination with 15 mg of amlodipine per day.

Then the patient was taken off hydrochlor othiazide over a two-week period, "because hyponatremia is a possible side effect associated with hydrochlorothiazide," Yamreudeewong explains.

Finally, Doe's dose of amlodipine was reduced from 15 mg (which is actually higher than the maximum recommended dose of 10 mg) to that 10 mg level.

Three months after these final steps, Doe's pressure read at 137/84 and remained stable. Overall, after 21 months and about a dozen substantial regimen changes, most notably taking the patient from five drugs to two, the author had reached his "step-down" therapy goal of less than 140/90.

[For additional information, contact Weeranuj Yamreudeewong, PharmD, BCPS, Department of Veterans Affairs, Cheyenne, WY 82001. E-mail: mui3@juno.com.]